Alert archive / Texas / Special Weather Statements in 2013

Special Weather Statement, NWS Midland/Odessa, TX

June 1, 2013

NWS Midland/Odessa, TX issued this special weather statement at Jun 1, 2013, 8:21 PM CDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2013, 8:21 PM CDT (01:21 UTC)
Expired
Jun 1, 2013, 8:45 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX

The radar

The Midland/Odessa radar (KMAF), 214 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2013-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2013-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3747 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

995 
WWUS84 KMAF 020121
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT SAT JUN 1 2013

TXZ075-081-082-020145-
PECOS-TERRELL-BIG BEND AREA-
821 PM CDT SAT JUN 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST
CENTRAL TERRELL COUNTIES UNTIL 845 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES EAST OF LONGFELLOW
AT 820 PM CDT...MOVING SOUTH AT 25 MPH. US 90 WILL BE IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTHWEST TEXAS.

&&

LAT...LON 2990 10237 2990 10296 3027 10288 3027 10241
TIME...MOT...LOC 0120Z 359DEG 20KT 3016 10254

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jun 1, 6:42 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 1, 6:42 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT SAT JUN 1 2013

.UPDATE...
HAVE UPDATED THE PRODUCTS FOR ISSUANCE OF SEVERE THUNDERSTORM
WATCH 270.

&&

.DISCUSSION...
VERY HIGH INSTABILITY AND AND STRONG SHEAR ALONG AND SOUTH OF A
SLOW MOVING FRONT WILL CAUSE THUNDERSTORMS...SOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS...TO DEVELOP THIS AFTERNOON AND
EVENING. CANNOT RULE OUT A BRIEF TORNADO SPIN UP SHOULD A STORM
BECOME ANCHORED ALONG THE FRONT WHERE ENHANCED LOW LEVE VORTICITY
NEAR WILL BE FAVORED BUT THE CHANCES ARE DIMINISHED DUE TO THE
OVERALL POOR ENVIRONMENT THUS THE GREATER CONCERN FOR HAIL AND
WINDS. COOLING TEMPERATURES WILL ALLOW INSTABILITY TO DECREASE
AFTER MIDNIGHT.

HENNIG

&&

.AVIATION...
THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT NEAR I-10 WHICH MAY
ONLY AFFECT FST...AND EVEN THEN STORM CHANCES ARE TOO LOW TO
MENTION IN TAF. MVFR CIGS MAY DEVELOP BEHIND THE FRONT AS A STRONG
RETURN FLOW LIFTS MOIST AIR UP ALONG THE PECOS RIVER VALLEY. THESE
LOWER CONDITIONS WILL ONLY LAST A FEW HOURS BEFORE SCATTERING OUT
AND LIFTING TO VFR LEVELS.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT SAT JUN 1 2013/

DISCUSSION...

WV IMAGERY SHOWS THE UPPER TROUGH OVER IA AND EJECTING INTO THE
GREAT LAKES REGION...LEAVING DRY...ZONAL FLOW ALOFT OVER WEST
TEXAS/SE NM.  AT THE SFC...AN ASSOCIATED COLD FRONT HAS PROVIDED
MUCH COOLER AFTERNOON TEMPS TO THE AREA THAN THE PAST FEW DAYS.  SFC
ANALYSIS SHOWS THE COLD FRONT EXTENDING FROM
KPG1-K6R6-KSTI-KABI...WHILE A LINE OF TCU CAN BE SEEN ON VIS SAT
IMAGERY DEVELOPING SOUTHWESTWARD ALONG THIS FEATURE.  MESOSCALE
ANALYSIS SHOWS THE CAP OVER THE LWR TRANS PECOS JUST ABOUT
GONE...AND SBCAPES THERE IN THE BALLPARK OF 2500 J/KG.  CONVECTION
DEVELOPING AFTER 00Z ALONG THE FRONT IS STILL EXPECTED...W/STEEP
MID-LVL LR/S SUGGESTING MAINLY A HAIL THREAT.

SFC FLOW WILL BEGIN VEERING OVERNIGHT...W/RETURN FLOW QUICKLY
ADVECTING DEWPOINTS OF 50F OR BETTER W-NW WELL INTO NM BY 18Z
SUNDAY.  MODELS THEN BRING A SHORTWAVE E INTO THE
REGION...INITIATING CONVECTION ALONG THE MTNS AS SOON AS LATE
MORNING.  AGAIN...MODELS DIFFER SLIGHTLY ON TIMING/PLACEMENT OF BEST
INSTABILITY...BUT FORECAST SOUNDINGS YIELD AFTERNOON CAPS IN EXCESS
OF 3000 J/KG...MID-LVL LR/S OVER 7C/KM...AND INVERTED V SIGNATURES.
W-NW FLOW ALOFT WILL RESULT IN EFFECTIVE BULK SHEAR OF 35KTS OR
BETTER...SO A FEW SVR STORMS WILL BE POSSIBLE...W/HAIL AND WINDS
BEING THE MAIN CONCERNS.  FOR NOW...WE/LL KEEP EMPHASIZING THE SVR
THREAT IN THE HWO...AND LEAVING IT OUT OF THE GRIDS.  FOCUS OF
CONVECTION SHOULD MOVE N AND E OVERNIGHT W/THE SHORTWAVE.  MODELS
THEN BRING A WEAKER SHORTWAVE THRU THE FLOW MONDAY.  THE ECMWF IS
WETTEST...WHILE THE GFS IS MAINLY DRY...SO WE/LL KEEP LOW ORDER POPS
IN FOR THEN.

MONDAY WILL SEE A RETURN TO TEMPS NEAR TRIPLE DIGITS AS THE UPPER
RIDGE RE-ESTABLISHES ITSELF IN MEXICO.  TEMPS FOR THIS FORECAST
SHOULD PEAK TUE/WED...BEFORE THE RIDGE GETS DAMPENED SW INTO THE
PACIFIC BY AN UPPER TROUGH DIVING INTO THE UPPER CONUS...AND MODELS
STILL BACKDOORING A FRONT INTO THE AREA WEDNESDAY NIGHT.  THIS WILL
LEAVE MOST OF THE FA IN A PLEASANT MID TO UPPER 90S FOR THE DURATION
OF THE FORECAST.  EXTENDED REMAINS DRY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Jun 1, 2:02 PM CDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT SAT JUN 1 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
202 PM CDT SAT JUN 1 2013 /102 PM MDT SAT JUN 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS NEAR A COLD FRONT
THIS EVENING AND TONIGHT ACROSS THE LOWER TRANS PECOS REGION. SOME
OF THESE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE SUNDAY...ROUGHLY ALONG AND WEST
OF A HOBBS TO BIG BEND LINE DURING THE DAY...THEN SHIFTING INTO THE
PERMIAN BASIN SUNDAY NIGHT.  SOME OF THESE STORMS COULD BE SEVERE...
ESPECIALLY DURING THE DAYTIME HOURS WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS.  LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 1, 5:09 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 PM CDT SAT JUN 1 2013

TXZ075-012245-
PECOS-
509 PM CDT SAT JUN 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL PECOS COUNTY UNTIL 545 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER IRAAN AT 509 PM CDT...
MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3073 10190 3089 10207 3099 10198 3096 10195
      3096 10194 3093 10191 3093 10189 3092 10187
      3089 10188 3087 10185 3083 10184 3081 10183
      3077 10183
TIME...MOT...LOC 2209Z 226DEG 4KT 3090 10187
Special weather statement, Jun 1, 6:37 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM CDT SAT JUN 1 2013

TXZ075-082-020000-
PECOS-TERRELL-
637 PM CDT SAT JUN 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL PECOS AND NORTHEASTERN TERRELL COUNTIES UNTIL
700 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EXTREME NORTHEASTERN
TERRELL COUNTY ABOUT 6 MILES SOUTHWEST OF SHEFFIELD AT 636 PM
CDT...MOVING SOUTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTHWEST TEXAS.

&&

LAT...LON 3052 10168 3050 10167 3049 10169 3045 10204
      3070 10209 3066 10177 3065 10175 3066 10174
      3054 10165
TIME...MOT...LOC 2336Z 317DEG 19KT 3061 10189
Special weather statement, Jun 1, 6:56 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT SAT JUN 1 2013

TXZ069-070-020030-
REAGAN-UPTON-
656 PM CDT SAT JUN 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTHEASTERN UPTON AND SOUTHWESTERN REAGAN COUNTIES UNTIL
730 PM CDT...

A THUNDERSTORM WITH SMALL HAIL TO NICKEL SIZE AND GUSTY WINDS TO 55
MPH WAS LOCATED 11 MILES SOUTHWEST OF TEXON AT 657 PM CDT...MOVING
NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTHWEST TEXAS.

&&

LAT...LON 3108 10172 3108 10195 3134 10184 3124 10160
TIME...MOT...LOC 2357Z 206DEG 9KT 3112 10182
Special weather statement, Jun 1, 8:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT SAT JUN 1 2013

TXZ075-081-082-020145-
PECOS-TERRELL-BIG BEND AREA-
821 PM CDT SAT JUN 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST
CENTRAL TERRELL COUNTIES UNTIL 845 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES EAST OF LONGFELLOW
AT 820 PM CDT...MOVING SOUTH AT 25 MPH. US 90 WILL BE IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTHWEST TEXAS.

&&

LAT...LON 2990 10237 2990 10296 3027 10288 3027 10241
TIME...MOT...LOC 0120Z 359DEG 20KT 3016 10254

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:34 PM CDTTornado WarningMAFTerrell26 min
Jun 1, 7:59 PM CDTSevere Thunderstorm WarningMAFTerrell61 min
Jun 1, 8:48 PM CDTSpecial Weather StatementMAFBrewster27 min
Jun 1, 8:51 PM CDTSpecial Weather StatementMAFTerrell24 min
Jun 2, 5:22 PM CDTSpecial Weather StatementMAFJeff Davis23 min
Jun 2, 5:45 PM CDTSpecial Weather StatementMAFJeff Davis30 min
Jun 2, 6:15 PM CDTSpecial Weather StatementMAFJeff Davis45 min

Nearby

Special Weather Statements in Texas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.